Alert archive / Kansas / Winter Storm Warnings in 2022
Winter Storm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Feb 1, 2022, 3:19 AM CST for 10 counties in Kansas. It took effect at Feb 1, 2022, 9:00 PM CST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2022, 3:19 AM CST (09:19 UTC)
- In effect from
- Feb 1, 2022, 9:00 PM CST
- Expired
- Feb 3, 2022, 2:42 AM CST
- In force
- 30 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3022 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 31, 10:35 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jan 31, 10:35 PM CST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1035 PM CST Mon Jan 31 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 222 PM CST Mon Jan 31 2022 Recent water vapor imagery showing riding over the northern Plains though several waves were moving southeast out of the Pacific Northwest. Lee surface low pressure has continued the low-level warm air advection with 1 PM temps already in the upper 50s to mid 60s. There remains good agreement in a stronger wave pushing east across the US/Canadian border tonight into Tuesday as a broad upper trough takes shape over the Great Basin. A cold front with the former wave slides southeast through eastern Kansas late tonight into midday Tuesday. Low-level moisture in eastern Texas early today pushes north-northeast ahead of the front and brings some potential for drizzle and light rain mainly south of the Kansas Turnpike late tonight into Tuesday afternoon with highs still able to reach the middle to upper 40s under increasing clouds. The main concerns for this package continue to be for a winter storm Tuesday night into Thursday. As the upper trough digs out west and Arctic surface high pressure builds into the northern Plains, isentropic upglide slowly increases in the 290-280 K layer with frontogenesis peaking early Wednesday morning as the left-front quadrant of a strong jet steak moves in. Precipitation should become rather widespread overnight into midday Wednesday and could be at least moderate at times with some weak mid-level equivalent potential vorticity weakening stability, however the initial snow, especially in light rates, may struggle to accumulate with ground conditions currently above freezing, today's warm and sunny conditions, and above-freezing air temps through sunset Tuesday. Cooling near-surface conditions keep most of the troposphere below freezing and plenty of mid/upper level humidity for ice crystal formation, though the warm nose may be just warm enough for some rather light freezing rain or sleet in far southeast locations before dawn Wednesday. The cold/dry airmass to the north and a weak mid-level trough potentially bring a rather sharp cutoff to the northern end of precipitation, which could be over the far northern counties. Lighter precipitation looks to continue Wednesday afternoon into early Thursday morning as the upper trough advances into the southern Rockies though the nearby mid- level trough passes through and brings steadily-drier air and should end by late Thursday. Overall amounts haven't changed much, but model spread continues to be concerning with differences on the early/likely more robust precipitation amounts and the southwest dry air intrusion and confidence is still low enough to continue the Winter Storm Watch. North to northeast winds sustained around 20 MPH with gusts near 30 MPH will likely create some blowing and drifting of the heavier snows. The cold air building in keeps apparent temps below 10 F Wednesday morning through Friday morning with Thursday morning values in the -5 to -20 range. The remainder of the forecast is much more benign. The western upper trough progresses east across the southern Plains with northern branch energy remaining to the north, allowing for moderating temps. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1028 PM CST Mon Jan 31 2022 VFR prevails at terminals with main concern being directional LLWS through 11Z. A fropa veers winds to the north by mid morning. Expect northerly winds above 10 kts through the remainder of the forecast period as low level moisture and light showers advect northward into the afternoon. Low level dry air advection may initially limit precipitation aft 00Z before the main system arrives and rain quickly changes to snow at all terminals from 03Z- 06Z. && .FIRE WEATHER... Issued at 222 PM CST Mon Jan 31 2022 Temperatures have pushed well into the 60s, with the deeper mixing allowing for occasional gusts near 25 MPH. Elevated fire danger will continue through the late afternoon today. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Tuesday evening through Thursday morning for KSZ022>024-026-035>040-054>056-058-059. && DISCUSSION...65 AVIATION...22 FIRE WEATHER...65
Hazardous weather outlook, Jan 31, 6:50 PM CST, 8 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 650 PM CST Mon Jan 31 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-020100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 650 PM CST Mon Jan 31 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Accumulating wintry precipitation is likely Tuesday night through late Wednesday night. Snowfall amounts of over four inches are possible for much of the area. Light accumulations of freezing rain and sleet are also possible south of Interstate 35. Some blowing and drifting snow is also possible. A Winter Storm Watch is in effect for east central and portions of northeast and central Kansas. Wind chill values of negative 5 to negative 20 are forecast for Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:19 AM CST | Winter Weather Advisory | TOP | Brown, Clay, Dickinson, Geary, Jackson, Nemaha and 3 more | 33 hr |
Nearby
Winter Storm Warnings in Kansas, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.